Monsanto Roundup Lawsuit

Saturday, November 15, 2008

South African Medical Research Council - Bad Info!

Thanks to Steph Gatchell for bringing this to my attention.

It seems the South African Medical Research Council have, in their infinite wisdom, gave out some 'safe' advice regarding the use of antidepressants to treat depression.

Who actually writes this garbage?

The old tired and [not so] trusted chemical imbalance theory rears its head once again with:

"The symptoms of depression are mediated by levels of chemicals, such as serotonin and/or noradrenaline, changing in the brain."

Let's see what they say about treating this 'chemical imbalance' with antidepressants:

"Antidepressants are not addictive or habit-forming, and can be safely used over an extended period."

Once again, much of the onus is put on the patients doctor:

"There are different types of antidepressants which treat depression symptoms but have different side-effects, such as nausea, blurred vision, drowsiness, dry mouth, and sexual problems. Inform your doctor if these side-effects are excessively irritating or disturbing or do not go away after a while."

And what exactly will the doctor do?

Again they put the onus on the doctor with:

"The medication should not be stopped or substituted by another without prior consultation with your doctor."

Consult? What will this [untrained in SSRi withdrawwal] professional tell the patient?

Here is an email to their President, Prof A MBewu:

Dear Prof A MBewu,

I write to you with reference to the information given on your website regarding the use of antidepressants. []

Firstly, do you have any scientific proof that depression can be brought on by a chemical imbalance? I would dearly love to know because for years GlaxoSmithKline, makers of the SSRi, Seroxat [paroxetine] touted this theory yet when asked have never been able to back it up with scientific proof. Please enlighten me and those who read my blog, Seroxat Sufferers.

Secondly, the advice given for antidepressants is shoddy to say the least. My personal experience on an antidepressant suggests that one particular SSRi, Seroxat [paroxetine] was addictive, in as much as it took me a total of 21 months to taper off. I can give you thousands of more reports of patients who have suffered addiction problems to this particular antidepressant if you so desire? I am sure, there are many other concerned people who can point to their particular problems when tapering from other SSRi's, it's up to them to contact you if they wish.

May I point out to you about the advice for antidepressants referring the patient to see their doctor should any problems arise. What training, if any, have doctors in South Africa received regarding the treatment of SSRi withdrawal. I assume that they are aware that there is an issue with withdrawal with these types of drugs and also assume that they know how to handle this problem because the advice on your webpage directs the patient to them. Please inform me of the training South African doctors have received regarding SSRi withdrawal and I will happily pass on that information to the Medicines Healthcare and products Regulatory Agency [MHRA] here in the UK because doctors in the United Kingdom have had no training regarding SSRi withdrawal.

I have taken the liberty of posting this email on my blog, Seroxat Sufferers and shall of course post any response you may wish to give.

Meantime, I look forward to your reply.

Yours sincerely

Bob Fiddaman

Author of Seroxat Sufferers

Read the new book, The Evidence, However, Is Clear...The Seroxat Scandal

By Bob Fiddaman

ISBN: 978-1-84991-120-7